Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Case Reports
, 108 (8), 507-9

Olanzapine-induced Ischemic Colitis

Affiliations
Case Reports

Olanzapine-induced Ischemic Colitis

Esteban Sáez González et al. Rev Esp Enferm Dig.

Abstract

Ischemic colitis (IC) is an uncommon adverse event associated with antipsychotic agents, more commonly found with phenothiazine drugs and atypical neuroleptics such as clozapine. The risk of developing ischemic colitis increases when anticholinergic drugs are associated. We report the case of a 38-year-old woman with a history of schizoaffective disorder who had been on chronic quetiapine for 3 years, and presented to the ER because of diarrhea for 5 days. Four months previously, olanzapine had been added to her psychiatric drug regimen. Physical examination revealed abdominal distension with abdominal tympanic sounds and tenderness. Emergency laboratory tests were notable for increased acute phase reagents. Tomography revealed a concentric thickening of the colonic wall in the transverse, descending and sigmoid segments, with no signs of intestinal perforation. Colonoscopy demonstrated severe mucosal involvement from the sigmoid to the hepatic flexure, with ulcerations and fibrinoid exudate. Biopsies confirmed the diagnosis of ischemic colitis. The only relevant finding in her history was the newly added drug to her baseline regimen. An adverse effect was suspected because of its anticholinergic action at the intestinal level, and the drug was withdrawn. After 6 months of follow-up clinical, laboratory and endoscopic recovery was achieved. Therefore, antipsychotic medication should be considered as a potential cause of ischemic colitis, particularly atypical antipsychotics such as clozapine and olanzapine; despite being uncommon, this adverse event may result in high morbidity and mortality.

Similar articles

See all similar articles

Cited by 1 article

Publication types

MeSH terms

LinkOut - more resources

Feedback